Side Effects Are Better Than Psychosis

By September 26, 2018Blog

Side effects. People seem to avoid talking about them, which is understandable. They always sound worse than they probably are, but still—who wants to deal with them? Just give me some meds without the add-ons and I’ll be happy. There’s no upside to drooling, muscle stiffness, double vision, or diarrhea.

I live with schizophrenia. I’d been through a number of medications before working with my current psychiatrist to settle on the regimen I’m presently taking. They seem to keep me mentally balanced if not a bit dull around the edges. I’ll take it. Side effects are better than psychosis.

A quick search of the meds I’m on shows a common core of featured yuckiness, and I’ve experienced all the following: nausea, skin rash, constipation, migraine, dry mouth, tremors, weight gain, insomnia, confusion, racing heartbeats, and loss of coordination. Side effects like these are often temporary, but in some instances can be more persistent, in which case it is a good idea to talk with your psychiatrist. There can be additional meds to counteract certain side effects.

Decreased sex drive. No one wants to address the sexual dysfunction that affects both men and women, but it’s a serious contender for lousiest side effect of all. One of the core aspects of a human life is intimacy and how we show and share it physically. It doesn’t seem fair that to maintain a normal life we have to have this very normal activity altered to such a degree. It is definitely something to discuss with your doctor. In many cases a healthy sex life is attainable. It helps to have an understanding partner.

The side effect of memory impairment is challenging for those of us who live with a thought disorder, where issues of memory are already a major concern. I have fine long-term recall, but my working memory sputters even on my current meds. I have trouble retaining instructions or remembering how to perform a task. I write notes to myself as reminders to eat, and to brush my teeth.

I experience a constant tremor in my hands and feet. I appear to be responding to a nervous twitch, fidgeting in my seat as though I’m not paying attention. No, it’s just me shaking, from an ever-so-slight quiver to a pronounced and noticeable quake. I have trouble holding onto a glass. I spill things. My handwriting looks like a seismograph reading.

One of the more disturbing side effects of one of my primary meds is depression. The drug increases the risk of suicidal thoughts and behavior. As an attempt survivor I need to be aware of ideation, triggers, and tendencies to dwell on serious thoughts about taking my own life.

A rare side effect of my antipsychotic medications is tardive dyskinesia, a disorder resulting in involuntary movement of the tongue, face, or jaw, along with stiff, jerky movements of the body. Thankfully, I have not experienced this neurological condition. The meds also come with the warning that they can cause panic attacks, seizures, or a stroke, difficult situations which warrant a conversation with your medical professionals.

Sometimes my symptoms break through despite the meds. When that happens I do my best to remember the last time it occurred, and try to remain calm. It’s an effort, but I know what to do. I start by dialing my therapist’s hotline. I have a phone tree that I can turn to with numbers of trusted friends and family. I talk with my psychiatrist and give him all the details. I keep a journal of what my symptoms were and when they broke through.

Perhaps the most challenging aspect of managing my side effects is the maintenance of communication. I have to keep up my perspective or I’ll lose the ground I’ve gained since my last hospitalization. I don’t want that to happen. It’s all about being personally proactive. Besides, I don’t like feeling like a lost cause. I also don’t like the tremors, the weight gain, and the erratic sleep, but I really don’t like living the nightmare of mental illness.

Drugs affect each person differently and there is no substitute for medical advise. Always discuss possible side effects with your psychiatrist and your primary care physician. Talk about your fears and voice your concerns. The meds are meant to augment our chemical imbalances. Health is a mind/body experience.

We need to get past the stigma of sharing our private world. Our healthcare teams are in place to make that easier. The first step is trust, even when the tougher things weigh us down. It’s a matter of wellness and self-preservation. It can be hard to share, but it’s important. Be strong. Those side effects can be tamed or tolerated. Help is out there. Just ask.

Leave a Reply